Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 137, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 2:21 PM EDT for Clarendon County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 15, 2016, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:32 PM EDT | TSTM WND DMG | 10 Ese Manning, SC | TREE DOWN ON HWY 521 NEAR FORESTON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733
WUUS52 KCAE 151821
SVRCAE
SCC027-151845-
/O.NEW.KCAE.SV.W.0137.160715T1821Z-160715T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 245 PM EDT
* AT 221 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF MANNING TO 6 MILES NORTHEAST OF
EADYTOWN...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TURBEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3350 8010 3350 8012 3349 8013
3384 8018 3394 7997 3388 7994 3389 7988
3388 7988
TIME...MOT...LOC 1821Z 229DEG 25KT 3374 8010 3349 8009
HAIL...0.75IN
WIND...60MPH
$$
FWA2 follow-up statements
287
WWUS52 KCAE 151835
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EDT FRI JUL 15 2016
SCC027-151845-
/O.CON.KCAE.SV.W.0137.000000T0000Z-160715T1845Z/
CLARENDON SC-
235 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN CLARENDON COUNTY...
AT 235 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF HEBRON TO 9 MILES NORTHWEST OF
GOURDIN...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TURBEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3350 8010 3362 8013 3384 8018
3394 7997 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1835Z 223DEG 22KT 3380 8005 3355 8004
HAIL...0.75IN
WIND...60MPH
$$
FWA237
WWUS52 KCAE 151846
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT FRI JUL 15 2016
SCC027-151855-
/O.EXP.KCAE.SV.W.0137.000000T0000Z-160715T1845Z/
CLARENDON SC-
246 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARENDON COUNTY HAS
EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
ADDITIONAL THUNDERSTORMS MAY MOVE INTO THE COUNTY LATER THIS
AFTERNOON AND ADDITIONAL WARNINGS MAY BE NECESSARY.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3350 8010 3362 8013 3384 8018
3394 7997 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1842Z 229DEG 25KT 3380 8005 3355 8004
$$
FWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:27 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 15, 12:27 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1227 PM EDT FRI JUL 15 2016 .SYNOPSIS... A pressure ridge will extend westward from the Atlantic into the northern Gulf of Mexico through Saturday. North of the ridge a pressure trough will be in the forecast area. There will also be weak upper troughing over the area. The pattern supports an increased chance of thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Convergence into a weak surface trough plus an increase in moisture ahead of a weak upper trough supports thunderstorms. Convection has already begun to occur across the central Midlands. The NAM displayed the greatest QPF in the afternoon and GFS in the evening...but expect convection to continue this afternoon. SPC WRF and ARW had the greatest thunderstorm coverage in the evening. We followed the high- resolution models with the placement of highest pops. The NAM displayed surface- based LI's -6 to -7. The moderate instability supports a possibly of damaging wind with the thunderstorms. Leaned toward the higher maximum temperature guidance based on recent verification. Followed the guidance consensus for the low temperature forecast. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Continued surface troughing plus weak upper troughing supports thunderstorms Saturday and Saturday night especially near the time of maximum heating. Followed the guidance consensus for the pop forecast. Instability may be moderate. The NAM displayed surface- based LI's -4 to -6. Damaging wind could possibly occur with the thunderstorms. Maximum temperatures will likely be lower compared to previous days because of deeper moisture in the area. The temperature guidance was close. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF displayed surface ridging extending from the Atlantic into the Gulf of Mexico during much of the medium-range period. The models showed some troughing in the forecast area. The models indicated upper ridging early but troughing along the east coast by the middle of the week. The guidance consensus supported temperatures near normal with chance pops. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions generally expected through the 24-hr TAF period with restrictions possible in diurnal convection. Scattered diurnal convection has already begun and will need to adjust tafs for CAE/CUB as convection continues to develop this afternoon and evening. Winds will generally be out of the southwest through the TAF period at 5 knots or less overnight and picking up to around 5 to 10 kts after 15Z today. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in convection this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...77 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 341 AM EDT FRI JUL 15 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 341 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 1:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
143 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND DMG 2 W ARCADIA LAKES 34.06N 80.99W
07/15/2016 RICHLAND SC LAW ENFORCEMENT
TREE IN ROADWAY SC 277 AND FONTAINE RD.
&&
DASpecial weather statement, Jul 15, 1:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT FRI JUL 15 2016
SCZ035>037-041-151900-
BARNWELL-CALHOUN-ORANGEBURG-BAMBERG-
155 PM EDT FRI JUL 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ORANGEBURG...
CENTRAL CALHOUN...SOUTHEASTERN BARNWELL AND BAMBERG COUNTIES...
AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 14 MILES SOUTH OF GASTON TO NEAR BARNWELL...AND MOVING
EAST AT 20 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BARNWELL...BAMBERG...DENMARK...BROOKDALE...BLACKVILLE...
ST.
MATTHEWS...NORTH...HILDA...CAMERON...NEESES...NORWAY...ROWESVILLE...OLAR...
KLINE...CORDOVA...LIVINGSTON...COPE...GOVAN AND WILKINSON HEIGHTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3313 8142 3365 8113 3373 8064 3315 8092
3312 8121 3312 8124 3311 8126 3310 8132
3311 8136
TIME...MOT...LOC 1755Z 255DEG 17KT 3360 8109 3318 8133
FWALocal storm report, Jul 15, 2:11 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND DMG 5 NE JEFFERSON 34.70N 80.34W
07/15/2016 CHESTERFIELD SC LAW ENFORCEMENT
TREES DOWN ON KNIGHT ROAD.
&&
DASpecial weather statement, Jul 15, 2:11 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT FRI JUL 15 2016
SCZ038-151900-
CLARENDON-
211 PM EDT FRI JUL 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLARENDON
COUNTY...
AT 211 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MANNING TO NEAR EASTERN LAKE MARION...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MANNING AND TURBEVILLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3348 8015 3346 8013 3346 8015
3345 8015 3346 8016 3344 8020 3380 8023
3394 7997 3388 7994 3388 7988
TIME...MOT...LOC 1811Z 230DEG 27KT 3377 8017 3345 8016
FWALocal storm report, Jul 15, 2:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND DMG 4 SE PAGELAND 34.74N 80.34W
07/15/2016 CHESTERFIELD SC LAW ENFORCEMENT
TREE DOWN AIRPORT RD KNIGHT RD.
&&
DALocal storm report, Jul 15, 2:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 3 WNW FOREST ACRES 34.05N 81.03W
07/15/2016 RICHLAND SC PUBLIC
VIA SOCIAL MEDIA. TREE DOWN STEBONDALE RD
AND HWY 321.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:30 PM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Jul 15, 12:44 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Jul 15, 12:52 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jul 15, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland | 45 min |
| Jul 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 33 min |
| Jul 15, 1:20 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee | 40 min |
| Jul 15, 1:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Jul 15, 1:55 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 65 min |
| Jul 15, 1:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Richland, Sumter | 49 min |
| Jul 15, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 67 min |
| Jul 15, 2:11 PM EDT | Special Weather Statement | CAE | Clarendon | 49 min |
| Jul 15, 2:49 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 26 min |
| Jul 15, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 31 min |
| Jul 15, 3:16 PM EDT | Special Weather Statement | CAE | Sumter | 59 min |
| Jul 15, 3:20 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 15, 3:46 PM EDT | Special Weather Statement | CAE | Clarendon | 29 min |
| Jul 15, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 49 min |
| Jul 15, 7:26 PM EDT | Special Weather Statement | CAE | Newberry | 49 min |
| Jul 15, 7:45 PM EDT | Special Weather Statement | CAE | Aiken, Lexington | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.